Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Denver/Boulder, CO

May 19, 20207 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 19, 2020, 4:18 AM MDT for 7 counties in Colorado. It took effect at May 20, 2020, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2020, 4:18 AM MDT (10:18 UTC)
In effect from
May 20, 2020, 11:00 AM MDT
Expired
May 20, 2020, 9:00 PM MDT
In force
10 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
3173 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS85 KBOU 191018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
418 AM MDT Tue May 19 2020

...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS,
AND PALMER DIVIDE THIS AFTERNOON...AND AGAIN WEDNESDAY...

.Low humidity and breezy winds will lead to critical fire weather
conditions this afternoon across South Park, the southern Front 
Range Foothills, and the Palmer Divide. A slight chance of dry 
thunderstorms is possible over these same areas which could lead 
to fire starts. On Wednesday, critical fire weather conditions are
once again expected across these areas, with even stronger winds.

COZ214-216-241-191830-
/O.NEW.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/
/O.CON.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
418 AM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 9 PM MDT Wednesday.

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Timing...Noon through 8 pm MDT Tuesday.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
578 
WWUS85 KBOU 191907
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
107 PM MDT Tue May 19 2020

...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS,
AND PALMER DIVIDE TODAY...AND AGAIN WEDNESDAY...

.Low humidity and breezy winds will lead to critical fire weather
conditions today across South Park, the southern Front Range 
Foothills, and the Palmer Divide. A slight chance of dry 
thunderstorms is possible over these same areas which could lead 
to fire starts. On Wednesday, critical fire weather conditions are
once again expected across these areas, with even stronger winds.

COZ214-216-241-200315-
/O.CON.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/
/O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
107 PM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE
FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Timing...Noon through 8 pm MDT Tuesday.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
087 
WWUS85 KBOU 200209
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
809 PM MDT Tue May 19 2020

...STRONG WINDS AND LOW RELATIVE HUMIDITY AGAIN ACROSS SOUTH 
PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE WEDNESDAY...

.Low humidity and windy conditions will lead to critical fire 
weather conditions Wednesday across South Park, the southern Front
Range Foothills, and the Palmer Divide.

COZ214-216-241-201230-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/
/O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
809 PM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 15 to 30 mph with gusts up to 45 mph.

* Timing...11 am through 8 pm MDT Wednesday.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
181 
WWUS85 KBOU 201013
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
413 AM MDT Wed May 20 2020

...STRONG WINDS AND LOW RELATIVE HUMIDITY AGAIN ACROSS SOUTH
PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE TODAY...

COZ214-216-241-202100-
/O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
413 AM MDT Wed May 20 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Timing...11 am through 8 pm MDT Wednesday.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
524 
WWUS85 KBOU 210259
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
859 PM MDT Wed May 20 2020

COZ214-216-241-210400-
/O.EXP.KBOU.FW.W.0009.000000T0000Z-200521T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
859 PM MDT Wed May 20 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN FOOTHILLS
AND THE PALMER DIVIDE...

Windy and dry conditions will still be found in spotty locations
this evening ahead of a cold front moving down the northeastern 
plains right now. Winds will be much lighter and humidities will 
be recovering by 10 pm. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 19, 3:34 AM MDT, 44 minutes earlier.

Area forecast discussion, May 19, 3:34 AM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
334 AM MDT Tue May 19 2020

.SHORT TERM...(Today and tonight)
Issued at 325 AM MDT Tue May 19 2020

With the upper ridge axis to the east of the forecast area now,
winds aloft are turning more south-southwesterly and increasing.
Water vapor imagery shows a ribbon of moisture moving up into New
Mexico and into Western Colorado. Temperatures are starting out
warmer this morning after yesterday's readings, as well as with
good downsloping off the Palmer Divide. 700mb temperatures will be
cooling slightly today however, and cloud cover from the expected
convection should keep temperatures similar to a couple degrees
cooler over the mountains and urban corridor, with warmer
temperatures further east compared to 24 hours ago.

With respect to the cooler temperatures and moisture moving in
aloft, ingredients are lining up for convection over parts of the
forecast area today. Relatively dry air over the high terrain has
dewpoints in the teens to 20s, while further east across the
plains has dewpoints near 50 degrees. The drier air is expected
to push down into the southern foothills and Palmer Divide later
this morning as a surface lee trough begins to form then will
push further east across the rest of the urban corridor and into
the adjacent plains. Thunderstorms are expected to form over the
mountains early this afternoon, with gusty winds to 50 mph
possible in an inverted-V type sounding environment. Further east,
the dryline between the two air masses will be the focus of storm
initiation over the plains. A sliver of high CAPEs, between 1500
and 2500 J/kg, may be found from Weld County southeast over
eastern Adams and eastern Arapahoe counties down into Lincoln
County. 0-6km shear isn't too impressive, around 30 kts, so west
of this line, convection hazards will be lightning and gusty winds
to 50 mph. Along and slightly east of the line, strong outflow to
60 mph is possible with hail up to an inch in diameter. Further
east, the airmass should be much more stable and capped, storms
will not survive much. Outside of the strong outflow gusts, the
synoptic pattern will have strong south- southeasterly winds
prevailing over the eastern plains, with 20 to 25 mph sustained
and gusts to 40 mph.

Storms will last into the evening, with a slight chance of a few
lasting over the central mountains and over the Palmer Divide a
few hours after midnight as CAMS showing a little energy ripple
moving out of the southwest. Continued southeasterly winds will
again push some stratus over the plains overnight with some even
making it up into South Park.

.LONG TERM...(Wednesday through Monday)
Issued at 325 AM MDT Tue May 19 2020

...MAIN CONCERN IS THREAT OF SEVERE STORMS OVER THE NORTHEAST
PLAINS WEDNESDAY...

Moist and strong south/southeast low level flow will remain across
the plains Wednesday. A dryline will become better defined with
daytime heating and mixing along the I-25 Corridor, and then shift
slightly east during the peak heating hours before likely
retrograding a bit into early Wednesday evening. At this point,
models are showing only weak to moderate low level convergence
along the dryline given the deep southerly flow in place.
Nonetheless, it will serve as the focus for potential severe storm
development late Wednesday afternoon into early evening.

The blocking pattern setting up over the Great Lakes and upper
Ohio Valley is making this severe setup a little tricker than
normal. First, a cool surface high pressure ridge extending from
the Great Lakes all the way into the Central Plains will keep
temperatures a little cooler over the northeast corner of
Colorado Wednesday. Also, the blocking pattern may slow the
arrival of the ejecting short wave and cold pool aloft. That cold
pool is now expected to arrive sometime in the evening, although
the lift from the ejecting disturbance is still on track to reach
us in the afternoon. Both the cooler high pressure to our east and
slow arrival of the cold pool aloft means there will likely be a
pretty narrow ribbon where convection can pop through the cap late
Wednesday afternoon/evening. However, that ribbon will have mixed
layer CAPE near 1500-2200 J/k (surface T/Td of 80/52). Right now,
that ribbon of higher severe storm threat initiation will likely
set up from northeastern Weld and Logan Counties southward through
Morgan/Washington Counties and perhaps as far south into Lincoln
County if cap can weaken there sufficiently. And, it could by very
late in the day or even early evening given the increasing QG
ascent and late arrival of cold pool aloft. Storms that do pop
along the CAPE axis will be capable of becoming severe with large
hail, damaging winds, and even a couple tornadoes. 0-1 km helicity
peaks at 150-200 m2/s2 and 0-3km helicity at 250-300 m2/s2 closer
to 00Z, providing that tornado threat into mid evening. However,
bulk shear profiles support splitting storms and don't necessarily
favor discrete right movers. Nonetheless, it's May, low level
shear profiles are impressive, and sufficient CAPE is all there to
bring a risk of severe storms and a couple of tornadoes.

Closer to the I-25 Corridor, it appears that dry air will win out
in the low levels and thus keep the storm threat minimized. It
will turn windy in all areas, with gusts of 30-40 mph during the
afternoon. That will mean high fire danger in areas that dry out
and where fuels are struggling to green up. Temperatures will be
quite warm with highs pushing well into the 80s across most of the
plains, but it will be cooler over the northeast corner.

Mountain snowmelt will be significant for another day with the
unseasonably warm temperatures, but no flooding issues are
anticipated at this time given the low to moderate runoff so far.

Thursday will be a calmer day with cooler temperatures and lighter
winds. For the most part, the airmass will stabilize with only
isolated showers/storm possible. Friday should warm a few degrees
again but dry out with drier southwest flow aloft.

Models and ensembles are now in reasonable agreement that a weaker
trough will push across the Central Rockies Saturday into Sunday.
We'll have a little better chance for showers and storms then, but
instability looks limited for any severe storm threat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 325 AM MDT Tue May 19 2020

VFR conditions will continue through tonight, with the bigger
impact being winds. Southeasterly winds will again prevail today,
likely by 17z, with increasing speeds. Gusts to 30 knots will
become common by 21z. At the same time, a slight chance of high
based thunderstorms will occur in the late afternoon to early
evening. The biggest threat of these storms will be the varying
directions and speeds up to 45 knots possible with inverted-V
soundings reaching up to near 500mb. Ceilings and visibilities
should not be reduced much in these showers and storms.

Southerly winds will again be enhanced this evening, with gusts up
to 40 knots possible, before weakening by midnight.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Tue May 19 2020

Low humidity, moderate to strong south-southwesterly flow, and a
slight chance of dry lightning over the high country today will
contribute to critical fire weather conditions over South Park,
then this air is expected to push into the southern foothills and
over the Palmer Divide as well. Surface wind gusts as high as
35-40 mph and humidities in the low teens are expected this
afternoon across these areas. In addition, showers and storms
could create strong to severe wind gusts up to 60 mph with very
little rainfall which will increase the fire danger further.
Therefore a Red Flag Warning will be in effect from noon to 8pm
today for the aforementioned areas.

Wednesday will feature even lower humidities and more gusty
winds. South winds will gust into the 35 to 40 mph range during
the afternoon, with around 45 mph across the Palmer Divide.
Humidities will drop to 8-12 percent, so another Red Flag Warning
will be in effect for Wednesday from 11 am to 9 pm for the same
areas where fuels are struggling to green up...South Park, the
southern foothills, and Palmer Divide.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ214-216-241.

Red Flag Warning from 11 AM MDT Wednesday morning to 9 PM MDT
Wednesday evening for COZ214-216-241.

&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
FIRE WEATHER...Kriederman/Barjenbruch
Hazardous weather outlook, May 19, 4:09 AM MDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
409 AM MDT Tue May 19 2020

COZ030>051-201015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
409 AM MDT Tue May 19 2020

...RED FLAG WARNING IN EFFECT TODAY AND TOMORROW FOR SOUTH
PARK...SOUTHERN FOOTHILLS AND PALMER DIVIDE...

...SEVERE STORM THREAT INCREASES INTO WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Low humidity and gusty winds will spread over the high country,
southern foothills and Palmer Divide today where drier vegetation
will create high fire danger. Isolated to scattered thunderstorms
will be high based over these areas as well, with a slight chance
of dry lightning. Any outdoor burning is highlighly discouraged
as fire spread would be rapid.

Thunderstorms across the high terrain will move east this
afternoon into the plains. Mainly along the urban corridor and
mountains, the storms will have lightning and gusty winds to 50
mph or more as the main hazards. Further east, mainly from Weld
County south to Lincoln County will have the possibility of gusts
to 60 mph as the main hazard, but can't rule out some hail up to
an inch over this area.

South-southeasterly winds across the far eastern plains will be
strong all afternoon and into the evening, with sustained speeds
of 20 to 30 mph and gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible over portions of northeast
Colorado late Wednesday afternoon through Wednesday evening. A
dryline will become better defined across the northeast plains
Wednesday afternoon. That will most likely set up from
northeastern Weld County/Logan County through the Fort Morgan area
and then down toward Limon. That should be the focus for
thunderstorm development. Sufficient wind shear and instability
will support the threat of large hail, damaging winds, and even a
couple tornadoes.

Further west, fire danger will continue to be an issue with low
humidity and strong gusty winds. Most areas will see wind gusts of
30 to 40 mph, with gusts around 45 mph across the Palmer Divide.

The rest of the week into the weekend will feature a couple
chances of showers and storms, but no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:19 PM MDTSpecial Weather StatementBOUElbert26 min
May 19, 4:28 PM MDTSpecial Weather StatementBOULarimer32 min
May 19, 4:44 PM MDTSpecial Weather StatementBOUElbert31 min
May 19, 4:54 PM MDTSpecial Weather StatementBOULarimer36 min
May 19, 4:59 PM MDTSpecial Weather StatementBOULarimer31 min
May 19, 5:14 PM MDTSpecial Weather StatementBOUElbert46 min
May 19, 5:34 PM MDTSevere Thunderstorm WarningBOUElbert26 min
May 19, 5:51 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert39 min

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.